rss
0

What is Acid Rebound?

If you’ve been on a medication for GERD, there’s a good chance you’ve experienced the phenomenon of acid rebound. Find out what this condition is and what you can do about it.

Do you suffer from gastroesophageal reflux disease or GERD? If so, your doctor may have recommended a group of medications called proton pump inhibitors or PPI’s to relieve the heartburn and acidity symptoms. The most commonly used medication in this class is called omeprazole or Prilosec. This medication works by inhibiting the secretion of acid by the stomach and is quite effective at doing so. In fact, it’s generally more effective than H-2 blockers such as Zantac at reducing excess acid. Unfortunately, this group of medications, including Prilosec, can be associated with a condition known as acid rebound.

What is Acid Rebound?

Acid rebound is a condition that occurs when proton pump inhibitor medications like Prilosec are stopped. Within a few weeks after discontinuing the medication, some people experience worsening of their acidity symptoms with increased heartburn and reflux symptoms. The acid producing cells of the stomach respond to the withdrawal of the medication by pumping out higher quantities of acid – giving rise to the unpleasant acid rebound phenomenon. The symptoms may be so bad that people experiencing them go back on the medication just to get relief. This can make it difficult to come off of the medication.

How Common is Acid Rebound?

Acid rebound is a very common problem with this class of medications. Studies have shown that even normal people without GERD or acid overproduction experience acid rebound when they come off of proton pump inhibitors. Even using the medication for as little as four to six weeks can lead to acid rebound and worsening of GERD symptoms. Proton pump inhibitors such as Prilosec aren’t the only medications that cause acid rebound. H-2 blockers such as Zantac do the same thing, although the symptoms are usually milder.

What Can You Do to Avoid Acid Rebound?

The best way to reduce the effects of acid rebound when taking a medication such as Prilosec is to cut back slowly on the dose when discontinuing it. Instead of stopping it abruptly, lower the dose slowly over a four week period and then switch to taking it every other day until you can completely come off the medication. If heartburn and acidity symptoms become a problem, use an antacid to relieve the symptoms rather than going back on the proton pump inhibitor.

Of course, you should clear this with your doctor and have he or she follow you closely as you taper the medication. Also, talk to your doctor about the potential risks before starting a proton pump inhibitor in the first place.

3
Liked it
RSSPost a Comment
comments powered by Disqus
-->